Michigan, 2003Hail and Damaging Winds in Michigan, August 1, 2003
August 1, 2003 · NWS GRR · 17 events in 11 counties and zones
10 hail, 7 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $365,000
- Crop damage
- $140,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 1, 1:56 AM EST, 9 hours 49 minutes earlier.
Area forecast discussion, Aug 1, 1:56 AM EST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 AM EDT THU AUG 01 2003
SHORT TERM DISCUSSION...
VERY STAGNANT PATTERN IS FORECAST TO CONTINUE THROUGH THE SHORT TERM
AND BEYOND. UPPER LOW IS CURRENTLY SEEN SPINNING IN THE WATER VAPOR
IMAGERY OVER THE ARROWHEAD OF MINNESOTA. MODEL GUIDANCE IS VERY
SIMILAR IN BRINGING THE LOW VERY SLOWLY SOUTH WITH TIME TO BE
LOCATED SOMEWHERE OVER THE NORTHERN HALF OF WISCONSIN BY 12Z SUNDAY.
THE FORECAST AREA WILL BECOME INCREASINGLY UNDER THE INFLUENCE OF
THE UPPER LOW AS IT DRIFTS SOUTHWARD...WHICH MEANS CHANCES FOR
SHOWERS AND THUNDERSTORMS. TRYING TO NAIL DOWN TIMES WHEN THE
CHANCES WILL BE THE HIGHEST WILL BE THE DIFFICULTY. AFTERNOON AND
EVENING HOURS THE NEXT FEW DAYS WILL HAVE THE MOST PREVALENT
ACTIVITY AS CONVECTION WITH UPPER LOWS IS HIGHLY DIURNAL. CHANCES
FOR SEVERE WILL NEED TO BE MONITORED AS WELL...AS A COOL UPPER LOW /
AUGUST SUN COMBO WILL LEAD TO ENOUGH INSTABILITY TO PRODUCE LOW END
SEVERE HAIL AND WIND.
AS FOR TODAY...HARD TO ARGUE WITH THE LIKELY POPS (60 PCT) ALREADY
IN THE FORECAST. WATER VAPOR IMAGERY INDICATES A SHORTWAVE OVER
WISCONSIN THAT WILL ADVECT INTO THE AREA TODAY. THE LIFT ASSOCIATED
WITH THE WAVE COMBINED WITH INCREASING INSTABILITY SHOULD LEAD TO
FAIRLY GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS. GUIDANCE TENDS TO
AGREE WITH POPS GENERALLY ANYWHERE FROM 50-80 PCT. FEEL THERE WILL
BE A LITTLE BIT MORE IN THE WAY OF CLOUD COVER TODAY WHICH SHOULD
KEEP HIGHS NEAR OR SLIGHTLY BLO YESTERDAY/S VALUES.
TONIGHT...WILL CARRY OVER THE LIKELY POP AS CONVECTION THAT FIRES
SPORADICALLY THIS AFTERNOON WILL LAST WELL INTO THE EVENING. OUTFLOW
BOUNDARIES FROM THE CURRENT CONVECTION...THE LAKE BREEZE AND A WEAK
WARM FRONT IN THE AREA WILL ALL LIKELY BE A FOCUS FOR STORMS. LOW
TEMPS IN THE LOWER TO MIDDLE 60S WILL BE COMMON PLACE.
SATURDAY AND SATURDAY NIGHT...THE BEAT GOES ON AS THE UPPER LOW
DROPS INTO WISCONSIN. SURFACE REFLECTION OF THE UPPER LOW WILL MOVE
INTO LOWER MICHIGAN SATURDAY AND SLOWLY MOVE ACROSS THE STATE INTO
SUNDAY MORNING. WILL BUMP UP POPS FROM 40 TO 50 PCT BOTH PERIODS AS
THE FLARE UP OF CONVECTION SHOULD OCCUR ONCE AGAIN SATURDAY
AFTERNOON AND EVENING GIVEN THE CLOSER PROXIMITY OF BOTH THE UPPER
AND SURFACE LOWS. GOING FORECAST HIGHS AND LOWS IN THIS PERIOD LOOK
TO BE ON THE MARK.
DUKE
EXTENDED FORECAST DISCUSSION...
THE MEDIUM RANGE MODELS CONTINUE TO BE IN REALLY GOOD AGREEMENT
CONCERNING THE UPPER LOW THROUGH THU OF NEXT WEEK. THE MODELS HAVE
THE UPPER LOW MOVING OVER THE STATE DURING THE DAY ON MON AND THEN
THEY HAVE IT MOVING JUST EAST OF THE STATE BY LATE TUE. THE PROBLEM
IS THAT THE LOW IS NOT EXPECTED TO MOVE FAR ENOUGH EAST TO
RELINQUISH ITS CONTROL ON OUR WEATHER THROUGH THE PERIOD.
WITH THE UPPER LOW APPROACHING/MOVING OVERHEAD SUN THROUGH TUE...THE
BEST CHCS OF SHOWERS AND THUNDERSTORMS WILL BE FOUND THESE THREE
DAYS. THIS CONVECTION WILL BE MAINLY CONFINED TO THE AFTERNOON AND
EVENING HOURS DUE TO THE DAYTIME INSTABILITY PRODUCED WITH THE AUG
SUNSHINE...SO THESE DAYS WILL NOT BE A WASHOUT. AS THE UPPER LOW AND
ITS ASSOCIATED COLD POOL ALOFT MOVE EAST...WED AND THU WILL SEE
LESS OF A CHC OF CONVECTION. HOWEVER...IT LOOKS LIKE THE CHC IS HIGH
ENOUGH YET TO STILL KEEP THE MENTION IN THE FORECAST. TEMPS AGAIN
WILL NOT CHANGE MUCH THROUGH THE PERIOD AS HIGHS REMAIN IN THE UPPER
70S TO NEAR 80 THROUGH MOST OF THE PERIOD.
NJJ
.GRR...NONE.
Hazardous weather outlook, Aug 1, 5:46 AM EST, 5 hours 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
646 AM EDT FRI AUG 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ALL OF SOUTHWEST LOWER MICHIGAN HAS BEEN PLACED IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY BY THE STORM PREDICTION CENTER.
THUNDERSTORMS WILL BE POSSIBLE BOTH TODAY AND TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN...WITH THE MOST LIKELY TIME BEING BETWEEN
100 PM AND MIDNIGHT. STORMS TODAY WILL LIKELY CONTAIN HEAVY
RAINFALL...CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY GUSTY WINDS
TO 30 MPH. THE STRONGEST OF STORMS COULD CONTAIN HAIL TO AROUND ONE
INCH IN DIAMETER AND WIND GUSTS TO AROUND 60 MPH. THUNDERSTORM
MOVEMENT WILL BE TO THE EAST AT 20 TO 30 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEKEND AND INTO THE
MIDDLE OF NEXT WEEK AS THE GREAT LAKES REGION REMAINS IN A VERY
STAGNANT WEATHER PATTERN. STORMS ON SATURDAY WILL ALSO NEED TO BE
MONITORED...ESPECIALLY DURING THE AFTERNOON AND EVENING FOR HAIL
TO AROUND THREE QUARTERS OF AN INCH AND WINDS GUSTS TO AROUND 60 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
RJD
In the hours before
Special weather statement, Aug 1, 10:02 AM EST, 1 hour 43 minutes before
MIZ051-052-057>059-064>067-071>074-012000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 AM EDT FRI AUG 1 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 400 PM EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSHail, Gratiot
- When
- August 1, 11:45 AM EST
- Where
- Gratiot County, Ithaca
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.317, -85.183
Three quarters inch hail was reported six miles north of the town of Ithaca.
Thunderstorm Wind, Kalamazoo
- When
- August 1, 11:50 AM EST
- Where
- Kalamazoo County, Augusta
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.317, -85.183
Severe thunderstorm wind gusts blew down several trees in northeastern Kalamazoo county, about ten miles northwest of the city of Battle Creek.
Hail, Clinton
- When
- August 1, 12:03 PM EST
- Where
- Clinton County, Wacousta
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.233, -84.400
One and three quarters inch diameter hail was reported in Wacousta.
Hail, Eaton
- When
- August 1, 12:17 PM EST to 12:25 PM EST
- Where
- Eaton County, Dimondale
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.117, -85.633
A report of three quarters inch diameter hail was received from Dimondale, and several trees were blown down in Charlotte.
Thunderstorm Wind, Calhoun
- When
- August 1, 12:40 PM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.933, -85.600
Several trees were blown down in the city of Battle Creek.
Thunderstorm Wind, Calhoun
- When
- August 1, 1:20 PM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.117, -85.533
A 60 m.p.h. wind gust was reported in Battle Creek.
Thunderstorm Wind, Jackson
- When
- August 1, 1:38 PM EST
- Where
- Jackson County, Jackson
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.717, -85.467
A 77 m.p.h. wind gust was recorded in the city of Jackson.
Hail, Kalamazoo
- When
- August 1, 3:37 PM EST to 3:50 PM EST
- Where
- Kalamazoo County, Schoolcraft
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.533, -85.850
Three quarters inch diameter hail was reported in Schoolcraft.
Hail, Kent
- When
- August 1, 3:53 PM EST to 4:05 PM EST
- Where
- Kent County, East Grand Rapids
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.317, -85.183
One and three quarters inch diameter hail was reported in Ada and also in Rockford, and three quarters inch diameter hail was reported one mile north of east Grand Rapids.
Hail, Kalamazoo
- When
- August 1, 4:10 PM EST
- Where
- Kalamazoo County, Vicksburg
- Measured
- 1 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.217, -85.883
A report of one inch diameter hail was received from three miles east of Vicksburg.
Hail, Barry
- When
- August 1, 4:18 PM EST
- Where
- Barry County, Middleville
- Measured
- 1 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.533, -85.850
One inch diameter hail was reported in Middleville.
Hail, Allegan
- When
- August 1, 4:25 PM EST
- Where
- Allegan County, Allegan
- Measured
- 0.88 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.250, -85.500
Seven eighths inch diameter hail was observed in the city of Allegan.
Thunderstorm Wind, Calhoun
- When
- August 1, 4:37 PM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.650, -86.283
Numerous trees were blown down by severe thunderstorm wind gusts in the city of Battle Creek.
Thunderstorm Wind, Van Buren
- When
- August 1, 7:20 PM EST
- Where
- Van Buren County, Paw Paw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.283, -84.617
Several trees were blown down in Paw Paw.
Hail, Allegan
- When
- August 1, 8:02 PM EST
- Where
- Allegan County, Allegan
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.333, -85.350
Three quarters inch diameter hail was reported in Allegan.
Hail, Kalamazoo
- When
- August 1, 8:07 PM EST
- Where
- Kalamazoo County, Countywide
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.817, -84.667
A report of three quarters inch hail was received from four miles west of Athens.
Thunderstorm Wind, Oceana
- When
- August 1, 8:28 PM EST
- Where
- Oceana County, Countywide
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.633, -84.633
Several trees were blown down and uprooted by severe thunderstorm wind gusts in Colfax.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, August 1 to 31, 2003$645 million · 51 events
- Hail and Damaging Winds in Oklahoma, August 1, 20031 death · 1 injured · $390,000 · 1 in hail · 37 events
- Drought in Iowa, August 1 to 31, 2003$312 million · 21 events
- Hail and Damaging Winds in Michigan, August 1, 20031 death · 2 injured · 1 in hail · 24 events
- Damaging Winds in Arkansas, August 1, 2003$275,000 · 70 kt wind · 4 events
- Hail and Lightning Strike in Illinois, August 1, 2003$203,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, August 1, 20031.75 in hail · 65 events
- Hail in Iowa, August 1, 2003$175,000 · 1.75 in hail · 1 event
- Tornado and Hail in Indiana, August 1, 20032 injured · $3,000 · F1 · 20 events
- Hail and Damaging Winds in Wisconsin, August 1, 2003$100,000 · 1.75 in hail · 11 events
- Hail in Illinois, August 1, 2003$138,000 · 1.75 in hail · 3 events
- Flash Flood in California, August 1, 2003$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369079, 5369080, 5369081, 5369082, 5369083, 5369084, 5369085, 5369086, 5369087, 5369088, 5369150, 5369151, 5369152, 5368708, 5368709, 5368710, 5368711.